Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An attempt to avoid exact Jacobian and nonlinear equations in the numerical solution of stiff differential equations


Authors: Trond Steihaug and Arne Wolfbrandt
Journal: Math. Comp. 33 (1979), 521-534
MSC: Primary 65L05
DOI: https://doi.org/10.1090/S0025-5718-1979-0521273-8
MathSciNet review: 521273
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A class of linear implicit methods for numerical solution of stiff ODE's is presented. These require only occasional calculation of the Jacobian matrix while maintaining stability. Especially, an effective second order stable algorithm with automatic stepsize control is designed and tested.


References [Enhancements On Off] (What's this?)

  • [1] R. ENGLAND, "Error estimates for Runge-Kutta type solutions to systems of ordinary differential equations," Comput J., v. 12, 1969, pp. 166-170. MR 0242377 (39:3708)
  • [2] W. H. ENRIGHT, T. E. HULL & B. LINDBERG, "Comparing numerical methods for stiff systems of o.d.e.:s," BIT, v. 15, 1975, pp. 1-10.
  • [3] C. W. GEAR, Numerical Initial Value Problems in Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0315898 (47:4447)
  • [4] S. P. NØRSETT, Semi-Explicit Runge-Kutta Methods, Technical Report 6, Dept. of Math., Univ. of Trondheim, 1974.
  • [5] S. P. NØRSETT & A. WOLFBRANDT, "Attainable order of rational approximations to the exponential function with only real poles," BIT, v. 17, 1977, pp. 200-208. MR 0447900 (56:6210)
  • [6] A. WOLFBRANDT, A Study of Rosenbrock Processes with Respect to Order Conditions and Stiff Stability, Thesis, Chalmers Univ. of Technology, Goteborg, Sweden, 1977.
  • [7] A. WOLFBRANDT, "A note on a recent result of rational approximation to the exponential function," BIT, v. 17, 1977, pp. 367-368. MR 0464551 (57:4481)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05

Retrieve articles in all journals with MSC: 65L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0521273-8
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society